Mississippi, 2022

Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 2022

February 16 to 17, 2022 · NWS JAN · 18 events in 13 counties and zones

Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$276,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall. Winds were strong ahead of the storms and resulted in downed trees across the region. National Weather Service official observing sites recorded wind gusts of 50 to 56 mph through the day, and a site in Bolivar County recorded a wind gust of 58mph. Meridian Key Field recorded a wind gust of 60mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 9:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 16, 9:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
902 PM CST Wed Feb 16 2022

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

All is on track concerning tomorrow's forecasted severe weather
and wind event and no changes are planned concerning the
messaging. Have up surface winds a bit in the near term forecast
based on observational trends and recent guidance. Otherwise no
significant adjustments were necessary. Scattered showers in the
strong southerly flow should mainly impact areas along/west of
the MS River overnight. A strong capping inversion noted on the
00z JAN raob will greatly limit any threat of deep convection.
/EC/

Prior discussion below:

Tonight and Thursday...The gusty winds continue this afternoon with
a few wildfires occuring across the area. A limited Fire Danger
graphic is already in affect. As moisture continues to increase,
a few showers are occuring mainly in the southeast this afternoon.
For this evening, the surface flow will continue to be out of the
south and moisture will continue to increase through the
overnight hours. Lows tonight will range from the upper 50s to low
60s.

For Thursday, a strong short wave and associated cold front will
move into the region with, a surface low tracking from Eastern
Oklahoma into Kentucky through the day. Moisture will continue to
increase out ahead of the boundary, with dewpoints climbing into
the mid 60s across the area. Showers and storms will move into
the area along a pre-frontal trough during the morning hours and
as instability increases in the afternoon, the storm will
strengthen and become severe. Strong shear will combine with MU
Capes of 500-1000 j/kg in the afternoon, kicking off a line of
storms capable of producing damaging wind gusts and a few
tornadoes. A couple of these tornadoes could be strong. The winds
out ahead of the boundary will be strong, with gusts from 40-50
mph generally along and north of the Natchez Trace Corridor. A
wind advisory is already in affect for these areas. Further east
and south wind gusts from 30-40 mph will be possible. The storms
will end from west to east during the late afternoon into the
evening hours with the boundary.

Thursday night into early next week...

The severe weather and bulk of the precipitation will be exiting
into southeast Mississippi and/or Alabama by Thursday evening as the
cold front moves through the area. Surface high pressure will move
in, resulting in dry weather through the end of the week and into
the weekend. A slight cooldown, compared to our springlike weather
currently, will occur for the end of the week. Overnight lows will
be around or just under freezing with daytime highs in the 50s. This
cooler weather won't linger for long as southerly flow will return
by late weekend as the surface high shifts east. Moisture will
slowly move back into the region with dewpoints returning to the 60s
by late Monday.

Upper ridging will prevail in the southern part of the forecast area
early in the week but gradually shift east. This will leave the
central to northern sections under southwest flow aloft. As moisture
increases, rain will increase across our region from south to north
starting Monday and continuing through the remainder of the forecast
period(at least into mid-week). This comes as a surface low develops
north of the region along a frontal boundary that will linger north
of the region into mid-week at least. The best focus for rain will
eventually shift to the northern section of our CWA to northern
Mississippi. Temperatures across the forecast area, which will be
south of the front, will return to feeling much more like spring
with highs in the 70s and some hints of lower 80s. There remains
model differences in timing and placement but it appears that this
front will eventually drop south and through the region mid-week
ahead of another upper trough swinging out of the Desert Southwest.
/28/

&&

.AVIATION...
00Z TAF discussion:

Strong southerly ambient flow will occasionally create hazardous
llws tonight through Thursday at most sites. Overall, poor
aviation weather conditions will be the rule with MVFR ceilings
becoming common and persisting through the morning. +TSRA will
become a possibility Thursday afternoon, particularly along/north
of the JAN-MEI corridor. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       61  76  32  52 /  23  92  17   0
Meridian      58  74  35  52 /  16  92  58   0
Vicksburg     63  77  32  52 /  15  88   5   0
Hattiesburg   60  76  40  54 /  39  86  62   1
Natchez       63  75  33  52 /  25  90   6   0
Greenville    62  74  29  49 /  46  91   2   0
Greenwood     62  74  30  49 /  32  94   7   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 6 AM to 6 PM CST Thursday for MSZ018-019-
     025>050-053-054-059-060.

LA...Wind Advisory from 6 AM to 6 PM CST Thursday for LAZ007>009-015-
     016-023>026.

AR...Wind Advisory from 6 AM to 6 PM CST Thursday for ARZ074-075.

&&
Hazardous weather outlook, Feb 16, 3:41 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
341 PM CST Wed Feb 16 2022

ARZ074-075-LAZ007-008-015-016-023>026-172145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-
341 PM CST Wed Feb 16 2022

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Thursday

Severe thunderstorms will be possible Thursday morning into early
afternoon. The main hazards will be damaging winds and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

LAZ009-MSZ018-019-025>048-172145-
East Carroll-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-
341 PM CST Wed Feb 16 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Thursday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Thursday

Severe thunderstorms are likely Thursday morning into the
afternoon across the region. The main hazards will be from
tornadoes, with a strong tornado possible, along with damaging
winds.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

MSZ049>058-065-066-172145-
Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Covington-Jones-
341 PM CST Wed Feb 16 2022

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Thursday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Thursday

Severe thunderstorms are likely Thursday morning into the
afternoon across the region. The main hazards will be from
tornadoes, with a strong tornado possible, along with damaging
winds.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 25 mph and gusts up to 40 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

MSZ059>064-072>074-172145-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Marion-Lamar-Forrest-
341 PM CST Wed Feb 16 2022

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Thursday

Severe thunderstorms will be possible Thursday morning into early
afternoon. The main hazards will be damaging winds and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 25 mph and gusts up to 40 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 strong wind, 1 lightning. Local standard time, as filed.

Strong Wind, Lowndes

When
February 16, 11:00 PM CST
Where
Lowndes forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

A tree fell onto a mobile home in New Hope and split it in half. Occupants of the home were uninjured.

Strong Wind, Warren

When
February 17, 10:15 AM CST
Where
Warren forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Trees were blown down along Martin Luther King Jr. Drive, Highway 3, Oak Ridge Road, Freeman Lane, and Fisher Ferry Road.

Strong Wind, Sharkey

When
February 17, 11:30 AM CST
Where
Sharkey forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Trees were blown down in Rolling Fork.

Thunderstorm Wind, Holmes

When
February 17, 12:53 PM CST to 12:56 PM CST
Where
Holmes County, 2.42 mi ESE of Hebron to 1.35 mi WNW of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.060, -90.090

A couple of trees were blown down near Lexington. Some where blown down off Highway 12.

Thunderstorm Wind, Holmes

When
February 17, 1:00 PM CST
Where
Holmes County, 2.7 mi NW of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.060, -90.030

A couple of trees were blown down along Highway 17.

Strong Wind, Neshoba

When
February 17, 1:00 PM CST
Where
Neshoba forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Some tin was peeled off of a roof.

Thunderstorm Wind, Hinds

When
February 17, 1:10 PM CST
Where
Hinds County, 2.43 mi ENE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.360, -90.430

A tree was blown down near the Frontage Road.

Strong Wind, Jasper

When
February 17, 1:15 PM CST to 1:25 PM CST
Where
Jasper forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Trees were blown down west of Louin along County Road 16. Additional trees were blown down in Rose Hill. A tree was also blown down on a bridge along County Road 23 south of Mississippi Highway 528.

Lightning, Madison

When
February 17, 1:20 PM CST
Where
Madison County, 1.81 mi NE of Flora
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
32.570, -90.300

A lightning strike resulted in a house fire. A barn also caught on fire. A vehicle and go-cart were damaged by the fire on Harris Road.

Strong Wind, Attala

When
February 17, 1:30 PM CST
Where
Attala forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.086, -89.581 (the zone’s center; the record gives no point)

A tree was blown down across the Natchez Trace Parkway near milepost 152.

Thunderstorm Wind, Madison

When
February 17, 1:46 PM CST
Where
Madison County, 0.69 mi S of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.610, -90.030

A couple of trees were blown down around Canton.

Thunderstorm Wind, Madison

When
February 17, 1:52 PM CST
Where
Madison County, 1.38 mi S of Truitt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.780, -89.900

A few trees were blown down off of Loring Road.

Thunderstorm Wind, Madison

When
February 17, 1:56 PM CST
Where
Madison County, 1.16 mi E of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.650, -89.910

Power lines were blown down along Acy Minter Road.

Thunderstorm Wind, Choctaw

When
February 17, 2:30 PM CST
Where
Choctaw County, 2.31 mi W of Tollison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.250, -89.240

A tree was blown down along Panderville Road.

Thunderstorm Wind, Winston

When
February 17, 2:40 PM CST
Where
Winston County, 4.75 mi SSW of Mc Millan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.110, -89.160

A tree was blown down along Highway 14.

Thunderstorm Wind, Madison

When
February 17, 4:45 PM CST
Where
Madison County, 1.38 mi N of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.490, -90.100

A power lines was blown down, and blocked the road, on Highway 51 between Gluckstadt and Madison.

Thunderstorm Wind, Noxubee

When
February 17, 5:00 PM CST
Where
Noxubee County, 2.47 mi SW of Macon Muni Arpt
Measured
48 kt (55 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.105, -88.561

Strong winds caused a partially demolished building to collapse onto another one in Macon. Two women were injured.

Thunderstorm Wind, Clarke

When
February 17, 7:30 PM CST
Where
Clarke County, 0.69 mi S of Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.040, -88.730

A couple of trees were blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010007, 1010006, 1010017, 1009767, 1009771, 1010022, 1009792, 1010023, 1009790, 1010024, 1009789, 1009788, 1009787, 1009786, 1009785, 1010025, 1010027, 1010026.